white blood count bottomed after first chemo (bendamustine) for CLL

Posted by drpepper @drpepper, Sep 26 7:08pm

Had first chemo (bendamustine) for CLL one month ago. WBC went from 61,000 to 1,500. Doctor wants to move forward with next treatment. WBC has improved to 2,100 but still below my past average of 8,000 and the NE#AGC is at 1.2 up from 0.5. The objective of the treatment was to bring the WBC count down gradually. Since this did not happen, my concern is that my immune system is down and with additional chemo it will go lower. I have an auto immune illness, definitely concerned about covid-19, and any number of other infections. Sometimes it appears that doctors do not want to deviate from protocol in spite of results. Does it makes sense that I am thinking of telling the doctor that I would like to postpone treatment??

Hi.
Just finished 6 cycles of bendeca and rituximab for non hodgkin's lymphoma. My white blood cell count lowered during 1st cycle, last year, on the strong ABVD chemotherapy protocol commonly administered as a first line treatment for lymphoma. Had several 1 and 2 unit blood transfusions last year to help ameliorate anemia. Now I am finally in remission after over 2 years of chemotherapy and monoclonal antibodies.
Let me know how you are doing. I am 65 and this was my first major health issue.
I always followed oncologist advice but got 2nd opinions on occasion from Mayo clinic Hematology, where I was an inpatient for over 8 days.
Best of health..
Don Castle, MPA

REPLY

Having gone through many rounds of chemo myself, I can tell you It’s quite normal for WBC to plummet during chemotherapy. The decrease in white blood cell levels starts a few days after chemotherapy and reaches the lowest levels in the second or third week after chemo. As the bone marrow cells recover from the effects of chemotherapy, the WBC counts start rising again. You’ll repeat this monthly as your chemo progresses. You may find your platelet level falls as well. This is normal as you reach a neutropenic stage.
Yes, your immune system is compromised but the CLL is worse. So do trust your doctor to help guide you through this phase of treatment. You’ll need to take precautions for any illness or infection during right now. Wearing masks, washing hands, etc. Also, during this time of treatment I was advised to avoid contact with people, no fresh flowers or plants, follow guidelines for avoiding food borne illnesses such as no dining at buffets, no processed deli meats, washing fruits and veggies, even bananas before pealing.
I would see about speaking with your hematologist/oncologist, one of the NPs or a counselor at your clinic to help you understand what to expect during treatment. Best of luck to you! Reach out on this platform with any questions. We’ve all been through some similar experiences. Lori.

REPLY
Please login or register to post a reply.